Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS Jackson, KY

August 4, 2001Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2001, 4:55 AM EDT for Letcher County, Perry County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 2001, 4:55 AM EDT (08:55 UTC)
Expired
Aug 4, 2001, 7:00 AM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Letcher County, KY, Perry County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040900
FFWJKL
KYC133-193-041100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY IS EXTENDING THE

* FLASH FLOOD WARNING FOR...
  LETCHER COUNTY
  SOUTHERN PERRY COUNTY

* UNTIL 700 AM EDT

* AT 500 AM EDT...LAW ENFORCEMENT REPORTED FLASH FLOODING STILL 
OCCURRING OVER SOUTHWESTERN LETCHER AND SOUTHERN PERRY COUNTIES. 
WITH RUNOFF CONTINUING TO OCCUR...AND SCATTERED SHOWERS LINGERING 
OVER THE AREA...FLASH FLOODING CAN STILL BE EXPECTED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3722 8259 3727 8272 3726 8282 3719 8298
          3724 8312 3739 8312 3743 8323 3733 8341
          3724 8331 3720 8321 3714 8321 3710 8314
          3690 8311 3705 8273

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 4, 3:30 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SAT AUG 4 2001

COMPLEX MESOSCALE EVENT UNDERWAY IN EASTERN KENTUCKY AT THIS TIME.
LATEST RADAR IMAGES SHOW A DEVELOPING MESO LOW CENTERED OVER PIKE
COUNTY WITH CONTINUED DEVELOPMENT OF WARM TOP CONVECTION OVER THE
MOUNTAINS. THIS HAS CAUSED SIGNIFICANT RAINFALL OVER SEVERAL
COUNTIES FROM HARLAN TO PIKE COUNTIES AND MUCH OF THE HEADWATER
REGIONS FOR THE KENTUCKY AND CUMBERLAND RIVERS. RAINFALL AMOUNTS OF
2 TO 4 INCHES HAVE BEEN REPORTED.  THUS THE IMMEDIATE PROBLEM OF THE
DAY...WHAT TO DO WITH THE LINGERING RAINFALL OVER THE REGION TODAY.

FOR NOW HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH. THE RAINFALL
WILL DECREASE IN INTENSITY AND COVERAGE BEFORE 10 AM AND EXPECT THAT
ISOLATED SHOWERS WILL EXIT THE STATE BEFORE NOON. STILL THE RIVERS
AND CREEKS WILL CONTINUE TO FLOW AND BEST HANDLED WITH THE CURRENT
BATTERY OF FLASH FLOOD WARNINGS IN EFFECT. MAY HAVE TO EXTEND A FEW
THROUGH EARLY MORNING.

NEXT PROBLEM WILL BE TEMPERATURES TODAY AND TIMING OF NEXT ROUND OF
PRECIPITATION TOWARD THE END OF THE WEEK.

THE MODELS ARE IN GENERAL AGREEMENT AND FEEL THAT THE CLOUD COVER
WILL PERSIST OVER THE EASTERN KENTUCKY MOUNTAINS THROUGH MIDDAY.
THIS WILL HELP TO KEEP TEMPS FROM CLIMBING TOO RAPIDLY TODAY AND
HAVE DECIDED TO GO SLIGHTLY BELOW MOS GUIDANCE VALUES.  FOG THIS
MORNING IS ESPECIALLY DENSE IN THE FAR WESTERN PORTION OF THE CWA AS
REPORTED BY THE MT STERLING AWOS AND OTHER STATIONS IN THE
BLUEGRASS. FOR NOW WILL MENTION IN THE MORNING PORTION OF THE ZONES
AND NOT GO WITH ANY ADVISORY.

.EXTENDED...
THIS IS THE OTHER PROBLEMATIC AREA. THE MRF HAS SUGGESTIONS THAT THE
RIDGE WILL ROLL OVER AND ALLOW FOR A SERIES OF SHORTWAVES AND AN
ASSOCIATED FRONTAL PUSH TO MOVE OVER THE FORECAST AREA BY MID WEEK.
FOR NOW HAVE OPTED TO INCLUDE SHRA/TSRA OVER MOST AREAS BEGINNING
TUES AND CONTINUEING INTO THE END OF THE WORKWEEK. COVERAGE AND
INTENSITY STILL IN QUESTION. WILL HAVE TO WAIT FOR THE NEW MRF TO
MAKE MORE SIGNIFICANT CHANGES IN THE EXTENDED. IT APPEARS THAT THE
BULK OF THE HEAT WILL STILL REMAIN WEST OF THE REGION AND THE
FORECAST AREA SHOULD BE AT OR NEAR NORMALS FOR THIS TIME OF YEAR.

.JKL...NONE

LEWIS

In the hours before

Local storm report, Aug 3, 11:33 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 E ALLEN                 KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME ON
                                          CLARKS BRANCH ROAD AT COW
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT AND COUNTY DES.

0930 PM    GULNARE                   KY   FLASH FLOODS
08/03/01   PIKE                           DRIFT BRANCH ROAD, NEAR
                                          LOWER JOHN CREEK,
                                          COMPLETELY IMPASSABLE DUE
                                          TO FLOWING WATER AND
                                          MUDSLIDES. REPORTED BY
                                          MEMBER OF GULNARE FIRE
                                          DEPARTMENT.

0930 PM    4 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           EVACUATION ATTEMPT ON
                                          VEHICLE PUSHED OFF ROAD BY
                                          HIGH WATER ON STATE ROUTE
                                          1384 NEAR HURRICANE CREEK.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0940 PM    5.5 SE ALLEN              KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME AT MARE
                                          CREEK. REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

0945 PM    5 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           4.32 INCHES OF RAIN SINCE
                                          7 PM. CREEK NEXT TO HOUSE
                                          OUT OF ITS BANKS. WATER
                                          FLOWING INTO RESIDENCE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1115 PM    COUNTYWIDE                KY   FLASH FLOODS
08/03/01   PIKE                           NUMEROUS STRANDED VEHICLES
                                          DUE TO HIGH WATER. REPORTED
                                          BY LAW ENFORCEMENT.

1115 PM    HAROLD TO HI HAT          KY   FLASH FLOODS
08/03/01    KENTUCKY STATE ROUTE 979
                                          CLOSED FROM HAROLD TO HI
                                          HAT DUE TO HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

KB
Local storm report, Aug 3, 11:33 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 E ALLEN                 KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME ON
                                          CLARKS BRANCH ROAD AT COW
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT AND COUNTY DES.

0930 PM    GULNARE                   KY   FLASH FLOODS
08/03/01   PIKE                           DRIFT BRANCH ROAD, NEAR
                                          LOWER JOHN CREEK,
                                          COMPLETELY IMPASSABLE DUE
                                          TO FLOWING WATER AND
                                          MUDSLIDES. REPORTED BY
                                          MEMBER OF GULNARE FIRE
                                          DEPARTMENT.

0930 PM    4 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           EVACUATION ATTEMPT ON
                                          VEHICLE PUSHED OFF ROAD BY
                                          HIGH WATER ON STATE ROUTE
                                          1384 NEAR HURRICANE CREEK.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0940 PM    5.5 SE ALLEN              KY   FLASH FLOODS
08/03/01   FLOYD                          EVACUATION OF HOME AT MARE
                                          CREEK. REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

0945 PM    5 NW PIKEVILLE            KY   FLASH FLOODS
08/03/01   PIKE                           4.32 INCHES OF RAIN SINCE
                                          7 PM. CREEK NEXT TO HOUSE
                                          OUT OF ITS BANKS. WATER
                                          FLOWING INTO RESIDENCE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1115 PM    COUNTYWIDE                KY   FLASH FLOODS
08/03/01   PIKE                           NUMEROUS STRANDED VEHICLES
                                          DUE TO HIGH WATER. REPORTED
                                          BY LAW ENFORCEMENT.

1115 PM    HAROLD TO HI HAT          KY   FLASH FLOODS
08/03/01   FLOYD                          KENTUCKY STATE ROUTE 979
                                          CLOSED FROM HAROLD TO HI
                                          HAT DUE TO HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

CORRECTED FOR SPACING

KB
Local storm report, Aug 4, 12:41 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1241 AM EDT SAT AUG 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    HAROLD                    KY   FLASH FLOODS
08/04/01   FLOYD                          MUD CREEK FLOWING OVER HWY
                                          979. REPORTED BY LAW
                                          ENFORCEMENT.

1225 AM    BRINKLEY                  KY   FLASH FLOODS
08/04/01   KNOTT                          DEEP WATER FLOWING OVER
                                          HWY 160. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Aug 4, 2:51 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
251 AM EDT SAT AUG 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 AM    ISOM                      KY   FLASH FLOODS
08/04/01   LETCHER                        WATER FLOWING OVER DOTY
                                          CREEK ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0200 AM    MCDOWELL                  KY   FLASH FLOODS
08/04/01   FLOYD                          WATER FLOWING OVER
                                          NUMEROUS ROADS. REPORTED BY
                                          SPOTTER.

0230 AM    VICCO                     KY   FLASH FLOODS
08/04/01   PERRY                          WATER FLOWING OVER
                                          MONTGOMERY CREEK ROAD. ALSO
                                          TWO FAMILIES TRAPPED DUE TO
                                          FLASH FLOODING NEAR VICCO.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    HINDMAN                   KY   FLASH FLOODS
08/04/01   KNOTT                          FIVE FEET OF WATER OVER
                                          HIGHWAY 550. REPORTED BY
                                          LAW ENFORCEMENT.

0235 AM    BLACKEY                   KY   FLASH FLOODS
08/04/01   LETCHER                        WATER FLOWING OVER HWY 7.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0245 AM    BLACKEY                   KY   FLASH FLOODS
08/04/01   LETCHER                        ELK CREEK OUT OF ITS BANKS
                                          COVERING 3408 AT HWY 7.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Aug 4, 3:19 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
319 AM EDT SAT AUG 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 AM    TOTZ                      KY   FLASH FLOODS
08/04/01   HARLAN                         HWY 522 FLOODED AFFECTING
                                          3 HOMES IN THE TOWN OF
                                          TOTZ. REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:16 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 3, 11:30 PM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 12:14 AM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 4, 1:58 AM EDTFlash Flood WarningJKLLetcher, Perry3 hr
Aug 4, 2:30 AM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 3:08 AM EDTFlash Flood WarningJKLHarlan4 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.